Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
         
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


anemia
Mar 11, 2001

How to counter react the slugishness an low energy associated with a diagnosis of anemia. I'm so tired of being tired. What can I do..?

Response from Dr. Frascino

Hello,

Anemia (low red blood cells) is associated with a wide variety of symptoms depending on the severity of the anemia. The earliest and most common symptoms are fatigue and exercise intolerance.

What to do? First off, you should visit your physician and try to determine the precise cause or causes of your low red blood cell count. Common causes include: (1) Deficiency of dietary iron or certain vitamins. This can be diagnosed with a simple blood test. (2) Medication side effects -- AZT (retrovir, Combivir, Trizivir) is particularly noted to cause this problem. (3) Blood loss -- particularly through the gastrointestinal tract. This can be diagnosed by checking for blood in the stool. (4) Opportunistic infections or malignancies. In particular, infection with Parvovirus B-19 is noted to cause anemia in patients with compromised immune systems. A variety of cancers are also associated with anemia. (5) HIV disease - HIV itself can cause anemia - termed "anemia of chronic disease." This is only a partial list. The treatment, of course, would depend on which underlying problem is causing your anemia. If, for instance, you were iron or vitamin B12 deficient, the treatment would be to give you supplemental iron or Vitamin B-12. If opportunistic infection with Parvovirus B-19 were the problem, the treatment would be intravenous gammaglobulin. If HIV itself is the cause, Procrit (erythropoietin) is the recommended therapy. Treatment with Procrit causes your body to make additional new red blood cells. It has been shown in clinical trials to significantly reduce fatigue and improve quality of life for people with HIV-related anemia. There is also an association with improved survival!

So, first step - see your doctor to determine the cause or causes of the anemia. The next step, the appropriate treatment, will then become apparent.

Good luck. Hope you get your zip back soon.

RJF


Previous
PTB and HIV: How likely?
Next
Robin

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement